Ask a doctor

I Am Having Severe Swelling, Itchy Rash on Face, Arms, Chest and Flu Like Symptoms After Botox. Is This an Allergic Reaction?

I am having severe swelling, itchy acute rash on face, arms, chest and flu-like symptoms after Botox. I have been having Botox for many years. I have had these symptoms on and off for about 3 years. I have just been discharged from hospital where they cannot offer me a solution to my problems.

Doctor Answers (5)

Allergic reactions or systemic reactions / complications to Botox

+1

If someone thinks they have a reaction to botox then it might be wise to avoid any further treatments for a year. If in the 6th to 12th month of abstinence to Botox, the systemic symptoms continue, then it is highly unlikely to be the Botox but systemic conditions should be worked up. 

An allergist might be asked to do a skin prick test to the Botox used by the doctor who treated you. If it is an allergy, is it the Botox or the saline that might have had a preservative in it, that was the culprit.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Allergic Reaction to Botox

+1
Serious and/or immediate allergic reactions to Botox have been reported before. They include: itching, rash, red itchy welts, wheezing, asthma symptoms, or dizziness or feeling faint. I would suggest not receiving Botox again until your side effects are under control. Also, you could undergo an allergy test to determine if the ingredients in Botox are in fact causing these symptoms. Best of luck resolving this issue. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 94 reviews

Allergic reaction very very unlikely from Botox

+1

It is highly unlikely that the symptoms you are describing are from Botox. I think it is just coincidental. This has never been reported in the medical and scientific literature, nor discussed at medical meetings or journal clubs. Make sure to see a dermatologist to properly diagnose your rash. Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

You might also like...

Not a reaction to Botox, but findings are suggestive of allergic reaction

+1

It is discouraging that you were discharged from the hospital without some form of a diagnosis. Your history suggests a possible drug eruption or a form of hives, which we call acute urticaria. You really need a good evaluation by an internist or a dermatologist to start a systematic evaluation of your condition. Because it seems to be intermi ant, one must also consider other causes, such as angioedema. Does it involve your lips or mouth? Needless to say there is only so much I can do on this thread. You really need a good systematic evaluation.

Curt Samlaska, MD
Las Vegas Dermatologist
5.0 out of 5 stars 1 review

Reaction to Botox

+1

I have never had anyone have a reaction to Botox, much less anything like you described.  I recommend that you call your Plastic Surgeon or Dermatologist as soon as possible.  What you described probably has nothing to do with your botox injection.

Robert E. Zaworski, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.